Tennessee, 2021

Damaging Winds in Tennessee, May 6, 2021

May 6, 2021 · NWS OHX · 29 events in 14 counties and zones

A line of strong to severe thunderstorms moved across Middle Tennessee during the afternoon and evening hours on May 6. Numerous reports of wind damage were received, and one person was killed and another injured in Robertson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$109,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of strong to severe thunderstorms moved across Middle Tennessee during the afternoon and evening hours on May 6. Numerous reports of wind damage were received, and one person was killed and another injured in Robertson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 6, 1:13 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, May 6, 1:13 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
213 PM CDT Thu May 6 2021

.DISCUSSION...

Convection beginning to take place upstream across the Mo bootheel
northeastward along the Ohio River. Latest Hrrr data has the
activity reaching our far northwestern corner around 3-4 pm. A svr
tstm watch is now in effect to our west. Severe wx parameters do
indeed look better across that area and not as favorable here.
Therefore, it looks as though the severe weather potential in our
western areas will largely be momentum dependent. That said, recent
storm history upstream will be key. So far, no reports of wind or
hail but a few warnings have been issued across the bootheel. For
our area, wind and hail are the primary threats for primarily those
areas west of i-65. The weakening convection will end across our
Plateau by 10pm - midnight.

Moving on, Friday is looking partly cloudy and nice with highs 65 to
70. Conditions will begin to change on Saturday as a warm front
begins to work northward. Low shower chances will return early
Saturday and continue into Saturday night. On Sunday, the warm front
will be north of the mid state and destabilization will be on the
increase. A cold frontal passage is expected Sunday evening. Prior
to this, frontal and pre frontal forcing will attempt to tap into
the instability and increasing shear. Another round of severe storms
will be possible. Note however that at this time we are not
outlooked. That will likely change to at least a marginal as we
approach Sunday.

For our near term temps, below normal values are expected. However,
we will be close to the normal, upper 70s highs, on Sunday, in
advance of that boundary.

In the ext fcst, after the fropa on Sunday evening, temperatures
will cool down to 7-10 degrees below normal for the entire week. The
subtropical jet will become active and send an inverted sfc trough
our way by Wednesday. So the week as a whole will be on the
unsettled side with low shower chances, except somewhat higher
chances for Wednesday.

Qpf amounts are not looking too bad. Looks like 1 to 1 1/2 inches
over the next 7 days.

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR conditions through the first half of the day. -SHRA/-TSRA
will move through the area beginning with CKV as early as 20Z and
end with CSV by 05Z. Periods of decreased vis/cigs will
be possible if shower/storm passes directly over a terminal.

Winds will become predominantly W/NW by this afternoon and
continue through the remainder of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      46  70  51  65  56 /  70   0  20  40  20
Clarksville    44  69  50  64  55 /  30   0  30  50  40
Crossville     42  62  46  58  50 /  30   0  20  40  20
Columbia       44  71  50  68  57 /  60   0  20  40  10
Lawrenceburg   45  70  50  70  57 /  60   0  20  30  10
Waverly        45  69  51  66  56 /  40   0  30  50  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........08
Hazardous weather outlook, May 6, 4:09 AM CST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
509 AM CDT Thu May 6 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-071015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
509 AM CDT Thu May 6 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms will be possible this afternoon
into this evening mainly across our northwestern counties. Main
concerns are damaging wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

09

In the hours before

Special weather statement, May 6, 2:44 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
344 PM CDT Thu May 6 2021

TNZ005-006-023-062130-
Stewart TN-Montgomery TN-Houston TN-
344 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...STEWART
AND NORTHWESTERN HOUSTON COUNTIES UNTIL 430 PM CDT...

At 342 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Land Between The Lakes Area
to 6 miles southwest of McKenzie. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Dover, Tennessee Ridge, Big Rock, Land Between The Lakes, Houston
County Airport and Indian Mound.

LAT...LON 3666 8785 3663 8785 3664 8755 3623 8786
      3624 8794 3631 8796 3645 8806 3649 8806
      3652 8804 3656 8803 3668 8807
TIME...MOT...LOC 2042Z 267DEG 36KT 3670 8813 3607 8860

10
Special weather statement, May 6, 3:18 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
418 PM CDT Thu May 6 2021

TNZ005-006-023>026-062200-
Stewart TN-Dickson TN-Humphreys TN-Cheatham TN-Montgomery TN-
Houston TN-
418 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...SOUTHWESTERN
MONTGOMERY...SOUTHEASTERN STEWART...NORTHWESTERN CHEATHAM...HOUSTON
AND HUMPHREYS COUNTIES UNTIL 500 PM CDT...

At 417 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tennessee Ridge to near New Johnsonville.
Movement was east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Dickson, Waverly, Camden, Erin, New Johnsonville, McEwen, Tennessee
Ridge, Hurricane Mills, Charlotte, Vanleer, Cumberland City, Slayden
and Cheatham Dam.

This includes Interstate 40 between mile markers 138 and 148, between
mile markers 159 and 160, and between mile markers 164 and 165.

LAT...LON 3600 8800 3603 8800 3613 8792 3617 8792
      3621 8794 3638 8782 3637 8715 3610 8732
      3599 8747 3599 8753 3597 8753 3595 8756
      3595 8761 3592 8765 3591 8770 3584 8772
      3587 8794 3594 8793 3595 8801 3597 8802
TIME...MOT...LOC 2117Z 277DEG 27KT 3638 8775 3597 8805

10

The radar

The Ft Campbell radar (KHPX), 17 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
May 6, 3:21 PM CST
Where
Montgomery County, 0.91 mi WNW of St Bethlehem
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.587, -87.314

A Facebook report indicated trees were blown down at Settlement Daycare.

Thunderstorm Wind, Humphreys

When
May 6, 3:33 PM CST
Where
Humphreys County, Gorman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.100, -87.700

A Facebook report indicated trees were blown down.

Thunderstorm Wind, Montgomery

When
May 6, 3:34 PM CST
Where
Montgomery County, Port Royal
Measured
50 kt (58 mph) measured gust
Property damage
$3,000
Reported by
Public
Coordinates
36.550, -87.150

Trees were blown down.

Thunderstorm Wind, Robertson

When
May 6, 3:44 PM CST
Where
Robertson County, 0.7 mi S of Cedar Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.540, -86.999

Trees were blown down on Old Washington Road.

Thunderstorm Wind, Dickson

When
May 6, 3:50 PM CST
Where
Dickson County, 0.84 mi NNE of Colesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.082, -87.346

Trees were blown down on Old Columbia Road near Highway 70.

Thunderstorm Wind, Robertson

When
May 6, 3:53 PM CST
Where
Robertson County, 1.1 mi NNW of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.516, -86.884

Trees were blown down in the 200 block of North Main Street in Springfield.

Thunderstorm Wind, Robertson

When
May 6, 3:56 PM CST
Where
Robertson County, 4.01 mi SSW of Coopertown
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.378, -86.981

A large tree fell onto a pickup truck and a motorcyclist on South Walker Road at McMahan Hollow Road. The driver of the pickup was not seriously injured, but the driver of the motorcycle was pronounced dead at the scene.

Thunderstorm Wind, Lewis

When
May 6, 4:09 PM CST
Where
Lewis County, 1.05 mi WSW of Blondy
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.563, -87.546

Trees were blown down on Woodmere drive and there were multiple reports of strong winds across the area.

Thunderstorm Wind, Robertson

When
May 6, 4:09 PM CST
Where
Robertson County, 0.33 mi SSW of Ridgeton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.396, -86.772

A tree reportedly fell on a house on Obryan Avenue.

Thunderstorm Wind, Maury

When
May 6, 4:22 PM CST
Where
Maury County, 1.33 mi SE of Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.788, -87.102

A tree was blown down that blocked the road at 4080 Skelley Road in Santa Fe.

Thunderstorm Wind, Williamson

When
May 6, 4:25 PM CST
Where
Williamson County, 5.57 mi NE of Berrys Chapel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.033, -86.817

A tree was blown down on Granny White Pike near Brentwood Academy.

Thunderstorm Wind, Williamson

When
May 6, 4:31 PM CST
Where
Williamson County, 1.04 mi NW of Mallorys
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.961, -86.812

A tree was blown down in Cool Springs.

Thunderstorm Wind, Maury

When
May 6, 4:31 PM CST
Where
Maury County, 0.28 mi ENE of Ashwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.582, -87.145

Report of trees blown down on Zion Road.

Thunderstorm Wind, Davidson

When
May 6, 4:32 PM CST
Where
Davidson County, 1.6 mi N of (Bna)nashville Metro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.153, -86.683

Large tree limbs were blown down near Elm Hill Pike at McGavock Pike.

Thunderstorm Wind, Lawrence

When
May 6, 4:33 PM CST
Where
Lawrence County, 1.08 mi E of Webber City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.350, -87.281

A tree was blown down on a house trapping the residents inside at 4234 Highway 43 north of Ethridge.

Thunderstorm Wind, Lawrence

When
May 6, 4:33 PM CST
Where
Lawrence County, 0.66 mi SW of Gaitherville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.243, -87.378

Trees were blown down along Granddaddy Road near Highway 242.

Thunderstorm Wind, Maury

When
May 6, 4:33 PM CST
Where
Maury County, 0.9 mi SW of Westwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.590, -87.090

A report indicated a large tree was snapped.

Thunderstorm Wind, Davidson

When
May 6, 4:34 PM CST
Where
Davidson County, 0.16 mi NNE of Donelson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.172, -86.648

Trees were blown down near the YMCA along Lebanon Road.

Thunderstorm Wind, Lawrence

When
May 6, 4:34 PM CST
Where
Lawrence County, Ethridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.320, -87.320

A power pole was snapped in Ethridge.

Thunderstorm Wind, Davidson

When
May 6, 4:35 PM CST
Where
Davidson County, 0.57 mi N of Tulip Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.208, -86.601

A large tree branch fell on a parked truck in the Tulip Grove area along Baton Rouge Drive.

Thunderstorm Wind, Maury

When
May 6, 4:35 PM CST
Where
Maury County, Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.620, -87.050

Trees and power lines were blown down across the county with power outages county-wide. Approximately 2,700 people were without power.

Thunderstorm Wind, Lawrence

When
May 6, 4:35 PM CST
Where
Lawrence County, Lawrenceburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.250, -87.330

Numerous trees and power lines were blown down across Lawrence County. Approximately 1013 customers were without power.

Thunderstorm Wind, Maury

When
May 6, 4:45 PM CST
Where
Maury County, 1.02 mi S of Rally Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.655, -86.832

A tree was blown down that blocked the road at 3930 Highway 431.

Thunderstorm Wind, Rutherford

When
May 6, 4:45 PM CST
Where
Rutherford County, 0.86 mi W of Sandhill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.032, -86.565

Report of a tree down on powerlines on Cotton Court.

Thunderstorm Wind, Giles

When
May 6, 4:51 PM CST
Where
Giles County, Lynnville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.380, -87.000

Trees were blown down across the county. A photo showed trees blown down in Lynnville.

Thunderstorm Wind, Rutherford

When
May 6, 4:53 PM CST
Where
Rutherford County, 1 mi S of Hales Camp
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.986, -86.500

Reports of trees blown down and split on Sam Davis Road.

Thunderstorm Wind, Macon

When
May 6, 4:58 PM CST
Where
Macon County, 1.91 mi NNE of Williams
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.577, -86.040

Report of trees and powerlines blown down on Spring Creek Road.

Thunderstorm Wind, Bedford

When
May 6, 5:35 PM CST
Where
Bedford County, Flat Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.400, -86.420

A couple of trees were blown down in the Flat Creek area.

Thunderstorm Wind, Coffee

When
May 6, 5:49 PM CST
Where
Coffee County, 1.33 mi E of Tullahoma
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.373, -86.207

A report indicated large trees were blown down on Davis Street in Tullahoma.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Robertson2021-05-0649MaleOtherDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957681, 957683, 957685, 957684, 957682, 957687, 957686, 957688, 957689, 963681, 957698, 957694, 957706, 957699, 957692, 957693, 957695, 957690, 963679, 957691, 957696, 963680, 957697, 957703, 957700, 957702, 957701, 957704, 957705.